Thunderstorm Wind, Adams
- When
- July 10, 6:55 PM EST to 6:56 PM EST
- Where
- Adams County, 0.52 mi W of Decatur
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.830, -84.940
Trees were blown down in the area.
Synoptic quasi-stationary boundary was located across the forecast area, initially across northern parts during the morning and then sagging south as an upper level wave moved into the region during the late afternoon and evening hours. A morning complex of storms caused sporadic wind damage as well as some areal flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Synoptic quasi-stationary boundary was located across the forecast area, initially across northern parts during the morning and then sagging south as an upper level wave moved into the region during the late afternoon and evening hours. A morning complex of storms caused sporadic wind damage as well as some areal flooding. Subsidence behind the system kept any further development of storms limited until the approach of the wave. This wave, combined with the front and instability advected in from central Illinois all set the stage for increasing thunderstorm development. Several supercells developed, producing long lived wall clouds and two confirmed tornadoes. IN addition, training of convection caused flash flooding in some parts of Indiana and Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 10, 6:37 PM EST, 18 minutes earlier.
Area Forecast Discussion
National Weather Service Northern Indiana
737 PM EDT Mon Jul 10 2017
.SYNOPSIS...
Issued at 415 PM EDT Mon Jul 10 2017
Showers and thunderstorms will become likely tonight, especially
south of Route 30. A few of the storms may be strong to severe
with locally damaging wind gusts and large hail. In addition,
locally heavy rainfall is possible that may lead to flooding,
especially across areas which have received heavy rainfall over
the past several days. A frontal boundary will settle across
central Indiana for Tuesday with a continued chance of showers and
thunderstorms for southern portions of the area. This front will
return northward as a warm front Tuesday night into Wednesday with
a continued chance of showers and thunderstorms. Low temperatures
tonight will range from 65 to 70. High temperatures on Tuesday
will reach into the lower to mid 80s.
&&
.SHORT TERM...(This Evening through Tuesday)
Issued at 415 PM EDT Mon Jul 10 2017
Potentially active weather this evening/early overnight in terms of
severe/heavy rain potential will continue to be the primary focus for
the short term. MCV which tracked across the area earlier today
bringing heavy rain to some locations has temporarily stabilized
conditions across the area, with stable bubble now centered across
northwest Ohio/south central Lower Michigan. Moderate instability
axis resides back across the Mid Ms Rvr Valley and strong
west/southwest low level flow should allow max instability axis to
nose across central IL into portions of NE IL early this evening.
Very strong moisture convergence with this low level theta-e
surge should aid in convective initiation across northeast or
east central Illinois after 21Z or 22Z this afternoon. Given
strong westerly low level jet tonight and orientation of
instability axis to the west-southwest of the area, would expect
that storms that develop would exhibit some upwind propagation,
with Corfidi vectors showing strong northerly and even northeast
component at times. PWAT axis along this zone of strongest
moisture transport/convergence should increase into the 1.75-2.00
inch range. Warm cloud depths also increase into the 13-14k ft
range this evening which will also support very efficient rainfall
rates with any storms that form tonight. Mornings storms did lay
out an axis of 1 to 3 inch totals across portions of the Maumee
basin. Portions of northern Indiana from Marshall county to
Huntington county also were affected by very heavy rainfall of 2
to 5 inches last Friday, with saturated conditions along this
axis. With the potential of high rain rates tonight across
especially southern half of the CWA, and very wet antecedent
conditions for much of this same area, did go ahead and issue a
flash flood watch through 06Z tonight for southern portions of the
forecast area. Far southwest portions of the area did miss out on
much of the heavier rainfall this morning, but these locations
may experience max precip totals tonight which argues for
inclusion in the watch given rainrate potential.
Other concern tonight will be severe weather potential. Shear
environment remains quite favorable with effective shear values in
the 35 to 45 knot range. As mentioned, instability profiles
should improve late this afternoon, particularly across far
southwest portions of the forecast area. Storms may tend to
congeal rather quickly with an initial hail/wind threat followed
by mainly a marginal wind threat late evening. Tornadic threat now
looking very minimal due to more elevated nature of instability,
with possible exception across the far southwest where narrow
window of sfc based instability is more probably late
afternoon/early evening. As mentioned in previous discussion,
impressive 0-1 km shear values of 20-25 do lend some concern
though, but wind/hail/heavy rain appear to be greatest threats at
this time. Storms should sag southward across southern portions of
the forecast area late evening/early overnight taking effective
frontal boundary southward.
Focus for additional showers and thunderstorms on Tuesday should
shift across far southern portions of the forecast area with
southward displacement of low level boundary. Guidance does
suggest a weak short wave approaching from the Central Plains
Tuesday afternoon with some strong/severe potential across the far
south/southwest Tuesday afternoon where moderate to strong
instability axis is possible.
&&
.LONG TERM...(Tuesday Night through Monday)
Issued at 415 PM EDT Mon Jul 10 2017
Better chances of showers and thunderstorms should return
northward late Tuesday night-Wednesday as boundary returns
northward as a warm front. Have kept PoPs in low to mid chance
range until late Wed afternoon/Wed night when better pool of low
level moisture drops south in advance of next mid level wave/sfc
trough from Upper MS Valley to the Great Lakes region. Far
northern portions of the area will be on the southern periphery of
stronger mid/upper flow but given increasing moisture
depth/instability concur with Day 3 Slight Risk for late
Wednesday. Maintained low PoPs into Thursday with boundary
lagging in the area, but conditions should dry out by the end of
the work week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 726 PM EDT Mon Jul 10 2017
Main focus for thunderstorms this evening will be near or just
south of KFWA next few hours. Satellite and radar mosaics indicate
best forcing slowly sagging south of terminals. A few stray shra
and tsra noted upstream but chances of hitting terminals low and
have kept just a VCSH at KSBN and TSRA at KFWA for just a few
hours. Light winds and moist boundary layer may lead to some fog
development overnight along with stratus. This will be slow to
dissipate Tuesday morning but trend will be toward VFR layer in
the morning or early afternoon. Could see additional tsra chances
Tuesday afternoon but best chances will be after this valid
period.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 2 AM EDT /1 AM CDT/ Tuesday for
INZ012>018-020-022>027-032>034.
MI...NONE.
OH...Flash Flood Watch until 2 AM EDT Tuesday for OHZ015-016-024-025.
LM...NONE.
&&
SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Lashley
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous Weather Outlook National Weather Service Northern Indiana 525 PM EDT Mon Jul 10 2017 INZ004>009-MIZ077>081-OHZ001-002-004-005-112130- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- 525 PM EDT Mon Jul 10 2017 This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Tonight Scattered to numerous showers and thunderstorms can be expected this evening. Widespread severe weather is not expected but an isolated severe storm with large hail is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms Tuesday night. Severe weather is not expected. Additional thunderstorms are expected on Wednesday and Thursday. Severe weather may be possible but confidence is low at this time. .SPOTTER INFORMATION STATEMENT... Severe weather is expected to remain isolated tonight, but any reports of isolated severe weather will be appreciated. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003-012>018-020-022>027-032>034-OHZ015-016-024-025-112130- La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley- Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant- Blackford-Jay-Paulding-Putnam-Van Wert-Allen OH- 525 PM EDT Mon Jul 10 2017 /425 PM CDT Mon Jul 10 2017/ This hazardous weather outlook is for portions of northern Indiana and northwest Ohio. .DAY ONE...Tonight Showers and thunderstorms will continue to develop tonight. Scattered severe storms are possible with the main threat being large hail and damaging wind gusts. In addition, localized heavy rainfall is possible. Some areas have received recent heavy rainfall, and additional heavy rainfall tonight may lead to flooding and flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms Tuesday afternoon and night. There is a low risk of an isolated strong storm Tuesday afternoon and evening. Additional thunderstorms are expected on Wednesday and Thursday. Severe weather may be possible but confidence is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight. Reports of rainfall amounts in excess of one inch or reports of flooding will be appreciated. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-112130- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 525 PM EDT Mon Jul 10 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Tonight Scattered thunderstorms are possible early this evening. A few storms may produce small hail and wind gusts to 30 knots. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional thunderstorms are possible Wednesday and Thursday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
206 PM EDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM FLOOD LIMA 40.74N 84.11W
07/10/2017 ALLEN OH BROADCAST MEDIA
NUMEROUS STREETS FLOODED IN AND AROUND LIMA.
SOME STREETS ARE BEING CLOSED OFF BY POLICE.
&&
SKIPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
335 PM EDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HEAVY RAIN 2 ENE NINE MILE 40.99N 85.19W
07/10/2017 E1.06 INCH ALLEN IN ASOS
FORT WAYNE RAINFALL AT THE AIRPORT SINCE
MIDNIGHT.
&&
SKIPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
419 PM EDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HEAVY RAIN 1 N MARKLE 40.85N 85.34W
07/10/2017 M1.60 INCH HUNTINGTON IN PUBLIC
2 HOUR TOTAL. ALSO HAD NUMEROUS SMALL
BRANCHES DOWNED FROM WINDS-ABOUT 15 FT
LENGTH AND 2-4 INCHES IN DIAMETER.
&&
MCDSpecial Weather Statement National Weather Service Northern Indiana 502 PM EDT MON JUL 10 2017 INZ015-016-023-024-102145- Wabash-Miami-Kosciusko-Fulton- 502 PM EDT MON JUL 10 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WABASH...CENTRAL FULTON...SOUTHWESTERN KOSCIUSKO AND NORTHWESTERN MIAMI COUNTIES... At 502 PM EDT, a strong thunderstorm was located near Rochester, moving east at 45 mph. Wind gusts up to 50 mph and dime size hail are possible with this storm. Locations impacted include... Rochester, Akron, Beaver Dam Lake, Beaver Dam, Lake Manitou, Athens, Gilead and Disko. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4101 8635 4113 8635 4111 8586 4091 8587 TIME...MOT...LOC 2102Z 279DEG 39KT 4108 8626 SLL
Special Weather Statement
National Weather Service Northern Indiana
652 PM EDT MON JUL 10 2017
INZ013-020-102345-
White-Pulaski-
652 PM EDT MON JUL 10 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WHITE AND SOUTHERN
PULASKI COUNTIES...
At 652 PM EDT/552 PM CDT/, a strong thunderstorm was located over
McCoysburg, moving east at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
This storm will be near...
Monon around 705 PM EDT.
Other locations impacted by this storm include Indiana Beach,
Burnettsville, Norway, Idaville, Sitka, Star City, Lakeside In
Pulaski County, Headlee, Lee and Bell Center.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until midnight EDT/1100
PM CDT/ for north central and northwestern Indiana.
LAT...LON 4084 8699 4091 8699 4091 8693 4095 8693
4099 8655 4091 8655 4091 8658 4075 8658
4079 8708 4084 8708
TIME...MOT...LOC 2252Z 269DEG 18KT 4089 8698
JBALLSpecial Weather Statement National Weather Service Northern Indiana 740 PM EDT MON JUL 10 2017 INZ022-110030- Cass- 740 PM EDT MON JUL 10 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASS COUNTY... At 739 PM EDT, a strong thunderstorm was located 9 miles southwest of Logansport, moving east at 25 mph. This storm will remain over mainly rural areas of southeastern Cass County in north central Indiana, including the following locations: Deacon, Lincoln and Galveston. The National Weather Service and local Emergency Management will continue to closely monitor the situation. If you observe a funnel cloud, stay calm and seek shelter in a sturdy building until the funnel cloud has passed or dissipated. Please report any funnel cloud sightings to the Northern Indiana National Weather Service via Law Enforcement or Social Media. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A severe thunderstorm watch remains in effect until midnight EDT for north central Indiana. LAT...LON 4056 8637 4065 8638 4061 8616 4056 8616 TIME...MOT...LOC 2339Z 290DEG 21KT 4063 8645 JBALL
The Northern Indiana radar (KIWX), 87 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
2 thunderstorm wind, 2 tornado, 1 flash flood, 1 flood. Local standard time, as filed.
Trees were blown down in the area.
A NWS survey of the area confirmed the touchdown of a tornado in Carroll county, which tracked east into Cass county. Most of the damage was confined to crops along the path. However, several trees were blown down off of S County Road 125 E and 200 E. A poorly anchored smaller barn was destroyed with a nearby larger barn suffering metal roofing damage. A home in the area also suffered minor damage. Maximum winds were estimated at around 95 mph.
A NWS survey of damage indicated a tornado touched down northeast of Denver, near the intersection of N Warsaw Trail and E County Road 800 N. The tornado remained over open fields for part of its time, doing crop damage along its path. Some trees were either snapped or uprooted. A poorly anchored, older barn was destroyed near the intersection of N County Road 600 East and E County Road 900 N. The tornado lifted shortly after crossing 900 N. Maximum winds were estimated at around 90 mph.
Emergency management officials reported tree limbs down in the area.
Three to five inches of rain fell onto already saturated ground in the span of a few hours, resulting in rapid rises on several creeks, streams and ditches in southern parts of the county, especially from County Road 300 S down to the Howard county line. Rock and Paint Creeks as well as Tolen ditch were impacted the most with numerous roads closed due to 1 to 3 feet of flowing water over bridges. In addition, the extensive amount of water was flowing over several roads where generally flat terrain existed. Water depth approached 6 inches in spots. Emergency management officials reported at least 2 roads washed out and 1 bridge collapse. State Road 29 between Highway 218 and 18, Highway 18 between State Route 29 and US 35, Highway 218 between Highway 29 and US 35, US 35 at Anoka all closed due to high flowing water on the roads. Flooding issues continued well into the 12th, despite no further rainfall occurring. Damage amounts likely exceeded a million dollars, but no exact figures were available.
High water levels continued well after rain had stopped on the 10th, with numerous roads remaining closed due to flowing water. The extensive flooding made it difficult to survey a tornado that occurred in the flooding area. More specific details can be found under the Flash Flood entry for this event. A 6 year old boy was killed after somehow ending up in a swollen Mason Kingery ditch west of Galveston Town Park. He was pulled to along Indiana 18 and trapped by the high water. He was eventually pronounced dead after rescue attempts.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Cass | 2017-07-11 | 6 | Male | In Water | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyThe tornado archive for Indiana, 2017Warnings in Indiana, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716032, 714901, 714992, 716033, 716111, 716134.